Missouri, 2008Flash Flooding and High Wind in Missouri, March 31, 2008
March 31, 2008 · NWS LSX · 7 events in 7 counties and zones
A strong cold front moved through the area during the afternoon and evening hours on March 31st. Damaging winds, an isolated tornado and flash flooding occurred.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved through the area during the afternoon and evening hours on March 31st. Damaging winds, an isolated tornado and flash flooding occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 31, 5:46 AM CST, 4 hours 14 minutes earlier.
Area forecast discussion, Mar 31, 5:46 AM CST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
646 AM CDT MON MAR 31 2008
.DISCUSSION...
SURFACE LOW WAS CENTERED OVER WESTERN OK EARLY THIS MORNING. WARM
FRONT EXTENDED FROM THE LOW ACROSS EASTERN KS AND NORTHERN MO INTO
NORTHWEST IN. WARM FRONT WAS LIFTING NORTHWARD AT THIS TIME WHICH
WILL PLACE FORECAST AREA STARTING OUT WITH MILD TEMPS. BY NOON
TODAY, LOW PRESSURE IS FORECAST TO LOCATED OVER SOUTHERN IA WITH
COLD FRONT TRAILING SOUTHWESTWARD INTO OK. COLD FRONT WILL PLOW
ACROSS THE REGION TONIGHT AND BY SUNRISE TUESDAY IT WILL EXTEND
FROM EASTERN IN ACROSS MO BOOTHEEL INTO NORTHEAST TX. IMPRESSIVE
SURFACE HIGH OF 1030+ MBS FOR EARLY APRIL WILL BUILD INTO THE
REGION ON TUESDAY.
SIGNIFICANT RAIN EVENT EXPECTED AGAIN TODAY AND EARLY TONIGHT ACROSS
THE REGION. THE ECMWF, UKMET AND NAM ARE FAIRLY SIMILAR FOR THIS
EVENING WITH UPPER JET COUPLING PRODUCING IMPRESSIVE DIVERGENCE FROM
GREAT LAKES REGION ACROSS THE MID MS VALLEY INTO OK. THE GFS WAS
SUFFERING FROM CONVECTIVE FEEDBACK AND DISCOUNTED. STL IS JUST OVER
AN INCH FROM SETTING THE RECORD FOR THE WETTEST MARCH EVER. WITH A
LITTLE LUCK, HAVE A GOOD SHOT OF GETTING CLOSE OR BREAKING THE
RECORD LATER THIS AFTERNOON AND EVENING.
THE GFS AND ECMWF SHOW TIMING DIFFERENCES LATER THIS WEEK WITH THE
NEXT ROUND OF SIGNIFICANT RAIN. SOUTHWEST FLOW ALOFT SETS UP ACROSS
THE MIDWEST LATER IN THE WEEK. THE GFS IS FORECASTING IMPRESSIVE LOW
LEVEL MOISTURE RETURN INTO MO BY WEDNESDAY NIGHT ALREADY WHILE THE
ECMWF WAITS UNTIL THURSDAY EVENING. EITHER WAY, LOOKS LIKE ANOTHER
PERIOD OF HEAVY RAIN WILL OCCUR ACROSS MO LATE IN THE WEEK. THE TWO
MODELS REMEMBERED THE EASTER RULE AND BOTH ARE NOW FORECASTING
RAIN FOR SUNDAY.
TPS
&&
.AVIATION...
FOR THE 12Z TAFS...
WARM FRONT HAS MOVED WELL NORTH OF TAF SITES WITH SOUTHERLY WINDS
AND MVFR CEILINGS THE RULE IN THE WARM SECTOR. SOUTH WINDS WILL BE
QUITE GUSTY BY THIS AFTERNOON AS LOW PRESSURE DEEPENS AND MOVES
ACROSS NORTHERN MISSOURI INTO NORTHWESTERN ILLINOIS BY 00Z.
ATTENDANT COLD FRONT TO MOVE ACROSS TAF SITES DURING THE EVENING
HOURS WITH LINE OF STRONG TO SEVERE CONVECTION EXPECTED. FOR NOW
HAVE INCLUDED TEMPOS FOR SHOWERS WITH CB GROUPS UNTIL EXACT TIMING
OF LINE CAN BE DETERMINED. WIND WILL SWING AROUND TO THE NORTHWEST
BEHIND THE COLD FRONT WITH LOW MVFR/IFR CEILINGS RETURNING BY THE
END OF THE PERIOD.
BYRD
&&
.CLIMATE...
MARCH MONTHLY RAINFALL DATA
2008 RECORD
STL 7.17 (7TH WETTEST) 8.25 1897
COU 4.70 (13TH WETTEST) 10.09 1973
ADDITIONAL RAINFALL RECORDS AVAILABLE ON OUR WEBSITE UNDER THE
CLIMATE TAB.
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FROM THIS EVENING THROUGH TUESDAY MORNING FOR
CRAWFORD-FRANKLIN-IRON-JEFFERSON-LINCOLN-MADISON-REYNOLDS-
ST. CHARLES-ST. FRANCOIS-ST. LOUIS-ST. LOUIS CITY-STE.
GENEVIEVE-WARREN-WASHINGTON.
FLASH FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH LATE
TONIGHT FOR BOONE-CALLAWAY-COLE-GASCONADE-MONITEAU-
MONTGOMERY-OSAGE.
IL...FLASH FLOOD WATCH FROM THIS EVENING THROUGH TUESDAY MORNING FOR
BOND IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-JERSEY
IL-MACOUPIN IL-MADISON IL-MARION IL-MONROE IL-MONTGOMERY IL-
RANDOLPH IL-ST. CLAIR IL-WASHINGTON IL.
&&
WFO LSXHazardous weather outlook, Mar 31, 4:02 AM CST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
502 AM CDT MON MAR 31 2008
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011015-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
502 AM CDT MON MAR 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO BE WIDESPREAD ACROSS THE REGION
TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
FOR THIS AFTERNOON AND EVENING. A FEW OF THE STORMS MAY BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS.
HEAVY RAIN WILL ALSO OCCUR WITH THESE STORMS. THIS HEAVY
RAIN...COMBINED WITH THE SATURATED GROUND OVER CENTRAL AND
SOUTHERN MISSOURI AND SOUTHERN ILLINOIS...WILL MEAN A THREAT OF
FLOODING AND FLASH FLOODING. THEREFORE...A FLASH FLOOD WATCH HAS
BEEN POSTED FOR THESE AREAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE ACTIVE WEATHER PATTERN WILL CONTINUE OVER THE REGION...WITH
SEVERAL MORE ROUNDS OF THUNDERSTORMS EXPECTED WEDNESDAY NIGHT...THURSDAY...
AND THURSDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1
In the hours before
Local storm report, Mar 31, 6:34 AM CST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
734 AM CDT MON MAR 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 AM HAIL NEWARK 39.99N 91.97W
03/31/2008 E0.25 INCH KNOX MO TRAINED SPOTTER
&&
BDYELocal storm report, Mar 31, 6:35 AM CST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
735 AM CDT MON MAR 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 AM HAIL EWING 40.01N 91.71W
03/31/2008 E0.25 INCH LEWIS MO EMERGENCY MNGR
&&
BDYELocal storm report, Mar 31, 6:39 AM CST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
739 AM CDT MON MAR 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 AM HAIL PALMYRA 39.80N 91.52W
03/31/2008 M0.88 INCH MARION MO TRAINED SPOTTER
&&
BDYELocal storm report, Mar 31, 6:51 AM CST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
751 AM CDT MON MAR 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 AM HAIL LA GRANGE 40.05N 91.50W
03/31/2008 E0.25 INCH ADAMS MO TRAINED SPOTTER
&&
BDYELocal storm report, Mar 31, 6:52 AM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
752 AM CDT MON MAR 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 AM HAIL QUINCY 39.93N 91.39W
03/31/2008 E0.50 INCH ADAMS IL TRAINED SPOTTER
&&
BDYELocal storm report, Mar 31, 6:54 AM CST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
754 AM CDT MON MAR 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 AM HAIL HANNIBAL 39.71N 91.38W
03/31/2008 E0.50 INCH MARION MO TRAINED SPOTTER
&&
BDYEHigh Wind, Shelby
- When
- March 31, 10:00 AM CST to 11:00 AM CST
- Where
- Shelby forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 39.798, -92.077 (the zone’s center; the record gives no point)
Gradient winds, estimated between 40 and 60 mph, due to a strong area of low pressure moving through northern Missouri caused some damage over southern sections of Shelby county. In Clarence, several machine sheds were destroyed and several trees were blown over. A couple of homes in town sustained minor shingle damage. Further east in Shelbina, numerous power lines were blown down and a couple of machine sheds were damaged. Numerous trees and tree limbs were snapped off as well.
Flash Flood, Osage
- When
- March 31, 1:40 PM CST to 10:15 PM CST
- Where
- Osage County, 1.57 mi WNW of Westphalia to 3.28 mi W of Meta
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.462, -92.025
Three to four inches of rain fell over Osage county over a short period of time on already saturated soils. Numerous roads were closed due to flooding including County Roads 508 and 542 near Meta, Highway W northwest of Linn, and Highway P west of Koeltztown.
Flash Flood, Gasconade
- When
- March 31, 1:47 PM CST to 10:30 PM CST
- Where
- Gasconade County, 2.04 mi S of Eland to Owensville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.270, -91.633
Three to four inches of rain fell over Gasconade county over a short period of time on already saturated soils. Numerous roads were closed due to flooding including the intersection of Highways B and C south of Bland, Piezuck Road and Highway 19 on the north side of Owensville, Kings Highway in Mount Sterling, as well as Moore Road and Highway 19 in Bay. Water was flowing over U.S. Highway 50 east of Mount Sterling, but it was not closed.
Flash Flood, Franklin
- When
- March 31, 2:45 PM CST to 7:45 PM CST
- Where
- Franklin County, New Haven to 1.74 mi NNE of Campbellton
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.600, -91.220
Up to three inches of rain fell over Franklin county over a short period of time on already saturated soils. Numerous roads were closed due to flooding including Beemont Road, Beemont School Road, Detmold Road, Hoeman Road, and Highway C about a mile north of U.S. Highway 50.
Flash Flood, St. Charles
- When
- March 31, 2:50 PM CST to 7:45 PM CST
- Where
- St. Charles County, 1.94 mi NNE of Ft Zumwalt to 1.06 mi SSW of Foristell
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.825, -90.664
Up to three inches of rain fell over a short amount of time on already saturated soils in St. Charles county. Numerous roads were closed due to flooding including the intersection of T.R. Hughes and Highway 79, Highway T one mile south of Foristell near Peruque Creek, and Highway N between Highway K and Weise Road.
Flash Flood, Crawford
- When
- March 31, 4:35 PM CST to 7:45 PM CST
- Where
- Crawford County, 1.13 mi ESE of Indian Hills to 2.15 mi SE of Leasburg
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 38.045, -91.400
Up to three inches of rain fell over a short amount of time on already saturated soils in Crawford county. Numerous roads were closed due to flooding including Highway 19 south of Cuba, Highway C west of Bourbon and Highway N southeast of Bourbon near Blue Springs Creek.
Flash Flood, Warren
- When
- March 31, 5:05 PM CST to 7:45 PM CST
- Where
- Warren County, Dutzow to 0.9 mi ENE of Marthasville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.600, -91.000
Up to three inches of rain fell in a short amount of time over already saturated soils in Warren county. Numerous secondary roads were closed due to flooding including Highway TT half a mile northeast of Dutzow.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, March 31, 20081 death · $447,000 · EF1 · 107 events
- Flash Flooding in Tennessee, March 31, 20082 deaths · 4 events
- Tornadoes and Flash Flooding in Missouri, March 31, 20086 injured · $2.8 million · EF2 · 39 events
- Heavy Snow and Winter Weather in Minnesota, March 31, 20081 death · 2 injured · $30,000 · 8 events
- Hail in Texas, March 31, 2008$121 million · 4.25 in hail · 6 events
- Hail in Arkansas, March 31, 2008$85 million · 4 in hail · 7 events
- Wildfire in Texas, March 31, 20081 death · $11,000 · 1 event
- Tornado and Hail in Oklahoma, March 31, 2008$52,000 · EF0 · 51 events
- High Wind in Kansas, March 31, 2008$200,000 · 61 kt wind · 10 events
- High Wind in Missouri, March 31, 2008$120,000 · 65 kt wind · 9 events
- Hail and Damaging Wind in Illinois, March 31, 2008$67,000 · 61 kt wind · 2 events
- Lightning Strikes in Wisconsin, March 31, 2008$35,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96911, 88113, 88852, 88865, 88866, 88872, 88873.